Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 5, NWS New York, NY

June 29, 2005Rockland County, New York

NWS New York, NY issued this flash flood warning at Jun 29, 2005, 4:04 PM EDT for Rockland County, New York. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2005, 4:04 PM EDT (20:04 UTC)
Expired
Jun 29, 2005, 7:00 PM EDT
In force
3 hr
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

County Rockland County, NY

The radar

The Brookhaven radar (KOKX), 97 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 4:50 PM EDTFLASH FLOODOrangeburg, NYSEVERE FLOODING ALONG ROUTE 303

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 292005 RRA
FFWOKX
NYC087-292300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
404 PM EDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROCKLAND COUNTY IN SOUTHEAST NEW YORK.

* UNTIL 700 PM EDT.

* AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN     
  THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL          
  CAUSE FLASH FLOODING TO OCCUR. 


DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4120 7395 4103 7390 4100 7390 4112 7419

$$
2 follow-up statements
000 
WGUS71 KOKX 292107
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
503 PM EDT WED JUN 29 2005

NYC087-292300-
ROCKLAND NY-
503 PM EDT WED JUN 29 2005

...FLASH FLOOD WARNING CONTINUES FOR ROCKLAND COUNTY UNTIL 700 PM
EDT...

AT 502 PM EDT...WEATHER SPOTTERS REPORTED THAT FLASH FLOODING WAS 
OCCURRING IN ORANGEBURG ALONG ROUTE 303. THE AREA HAS RECEIVED 2 TO 
4 INCHES OF RAIN SINCE ABOUT 400 PM. HEAVY RAINS CONTINUE IN THE 
AREA WITH ADDITIONAL FLOODING LIKELY TO OCCUR.

OTHER AREAS IN SOUTHERN ROCKLAND COUNTY HAVE ALSO BEEN RECEIVING 
HEAVY RAIN AND FLOODING IS POSSIBLE AS WELL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 4120 7395 4103 7390 4100 7390 4112 7419

$$

MET
000 
WGUS71 KOKX 292301
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
701 PM EDT WED JUN 29 2005

NYC087-292308-
ROCKLAND NY-
701 PM EDT WED JUN 29 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR ROCKLAND COUNTY HAS
BEEN ALLOWED TO EXPIRE...

EXCESS HEAVY RAIN HAS ENDED OVER THE WARNED AREA AND FLOOD WATERS 
ARE RECEDING...ENDING THE LIFE THREATENING FLOODING. 

PERIODS OF LIGHT TO OCCASIONALLY MODERATE RAIN WILL STILL BE 
POSSIBLE THROUGH THE EARLY EVENING HOURS...HOWEVER ADDITIONAL 
FLOODING IS NOT EXPECTED...AND THE WARNING HAS BEEN ALLOWED TO 
EXPIRE.

LAT...LON 4120 7395 4103 7390 4100 7390 4112 7419

$$

MET

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 4:00 PM EDT, 4 minutes earlier.

Area forecast discussion, Jun 29, 4:00 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
400 PM EDT WED JUN 29 2005

.SHORT TERM (TONIGHT AND THURSDAY)...
A NEARLY STATIONARY UPPER LEVEL TROUGH OVER THE REGION COMBINED WITH
MOIST TROPICAL AIR WILL RESULT IN A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY. THE ACTIVITY SHOULD DIMINISH
SOMEWHAT AT NIGHT DUE TO THE LOSS OF DAYTIME HEATING.
&&

.LONG TERM (THURSDAY NIGHT THROUGH WED)...
THE TROUGH WILL BEGIN TO LIFT VERY SLOWLY OFF TO THE NORTHEAST
THURSDAY NIGHT. THE CHANCE OF SHOWERS WILL BE DIMINISHED LATE THU
NIGHT AND FRI MORN AS A WEAK RIDGE BUILDS IN ALOFT BEHIND THE
DEPARTING TROUGH. HOWEVER...A COLD FRONT WILL MOVE INTO THE REGION
FROM THE W FRI AFTERNOON RESULTING IN POSSIBLE DEVELOPMENT OF
ADDITIONAL SHOWERS AND THUNDERSTORMS FOR FRI AFTERNOON AND EVENING.
DRIER AND COOLER AIR AIR BEHIND THE FRONT WILL MOVE INTO THE LOCAL
AREA FRI NIGHT BRINGING AT LEAST A FEW DAYS OF FAIR WEATHER.
&&

.HYDROLOGY...
ANY SHOWERS AND TSTMS THAT DVLP OVER THE NEXT SEVERAL DAYS WILL BE
CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND A LOCALIZED FLOODING
THREAT.

MOST AREA RIVERS AND STREAMS WILL SEE AN OVERALL RISE IN WATER
LEVELS IN RESPONSE TO THE RAIN. AREAS THAT EXPERIENCE A THUNDERSTORM
COULD SEE A LOCALIZED SHARP RISE ASSOCIATED WITH THE HEAVIER RAIN.
&&

.AVIATION...
WITH SHORTWAVE MOVING ACROSS THE LOCAL AREA...EXPECT SHRA/TSRA TO
CONTINUE THROUGH THE EVENING HOURS WITH MOST STORMS BEGINNING TO
WIND DOWN BY 00Z...AND THEN SHRA TAPERING OFF SOON AFTER. WITH HIGH
DEWPOINTS ACROSS THE AREA...THERE IS ENOUGH MOISTURE TO KEEP LOW
STRATUS AND BR AT TERMINALS THROUGH MORNING. IFR-MVFR CIGS LIKELY
THROUGH EVENING...IMPROVING TO MID-MVFR FOR OVERNIGHT HOURS. MVFR
VSBYS IN PLACE AS WELL. CONDITIONS IMPROVE TO VFR AFTER SUNRISE
THURS.
&&

.MARINE...
SCA WINDS/SEAS IN PLACE FOR OCEAN WITH BUOYS RUNNING ABOUT 4-5 FT
AND WINDS GUSTING CLOSE TO 30 KTS. +RA/TSTMS IN PLACE THROUGH
EVENING...TAPERING OFF BY MIDNIGHT. THE NEXT MAJOR SYSTEM WILL BE A
COLD FRONT WHICH MOVES ACROSS THE AREA LATE FRI/EARLY SAT. HIGH PRES
BUILDS OVER THE REGION FOR THE WEEKEND AND THROUGH THE END OF THE
FCST PERIOD.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY...ANZ350-353-355.
&&
Hazardous weather outlook, Jun 29, 5:48 AM EDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
548 AM EDT WED JUN 29 2005

CTZ005>012-NJZ002>006-011-NYZ067>081-301000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
548 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS ARE
POSSIBLE FROM LATE MORNING ON. THE MAIN FOCUS OF THE ACTIVITY WILL BE
NORTH AND WEST OF THE CITY LATER THIS MORNING...WORKING INTO THE CITY
BY AROUND MIDDAY...AND THEN GRADUALLY TRANSITIONING TO THE EAST FROM
THE LATE AFTERNOON INTO TONIGHT. LOCALIZED POOR DRAINAGE AND LOW LAND
FLOODING IS POSSIBLE WITH ANY ACTIVITY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS ARE POSSIBLE
THURSDAY...ESPECIALLY OVER EASTERN SECTIONS AND DURING THE FIRST PART
OF THE DAY. MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY
AFTERNOON INTO FRIDAY NIGHT WITH A COLD FRONTAL PASSAGE.
LOCALIZED POOR DRAINAGE AND LOW LAND FLOODING IS POSSIBLE WITH ANY
ACTIVITY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING REPORTS.

ANZ330-335-338-350-353-355-301000-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
548 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ROUGH SEAS ON THE OCEAN.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR ROUGH SEAS ON THE OCEAN
THROUGH THURSDAY NIGHT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION NEEDED.

In the hours before

Special weather statement, Jun 29, 2:37 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
237 PM EDT WED JUN 29 2005

CTZ005-009-NYZ070-291930-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-SOUTHERN FAIRFIELD-
237 PM EDT WED JUN 29 2005

...STRONG THUNDERSTORMS IN WESTCHESTER AND FAIRFIELD COUNTIES...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OSSINING...AND MOVING EAST AT 25 MPH.

THIS STORM WILL BE...
  NEAR MOUNT KISCO BY 245 PM EDT.
  6 MILES NORTH OF NORTH GREENWICH BY 250 PM EDT.
  NEAR BEDFORD BY 255 PM EDT.
  NEAR RIDGEFIELD BY 315 PM EDT.
  NEAR GEORGETOWN BY 320 PM EDT.

PEOPLE IN CENTRAL FAIRFIELD AND CENTRAL WESTCHESTER COUNTIES...
INCLUDING THE CITIES OF OSSINING...HAWTHORNE...MOUNT KISCO...
BEDFORD...RIDGEFIELD AND GEORGETOWN...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS
STORM.

GOODMAN

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:38 PM EDTFlash Flood WarningOKXWestchester3 hr

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.